Home » Frequently asked Questions on Health » Am I taking right medicines for treating blood pressure?

Am I taking right medicines for treating blood pressure?

Q: I am a 34-year-old male. Despite taking medicines, my blood pressure is around 134/96 mm of Hg. I am taking Repace H once a day and stamlo -2.5 mg and ecosprin –75 every night. For Cholesterol and Trigylcerides, I take Tonact TG half tablet daily. Do you think I need to change the medicines for treating my blood pressure?

A:A blood pressure of 134/96 mm of Hg generally does not call for drug treatment unless there are other risk factors, particularly in young patients. You are taking quite a few medicines since Repace H contains two drugs: losartan and hydrochlorothiazide and Stamlo contains amlodipine. Thus you are taking three medicines just for blood pressure. There are two problems with Ecosprin (aspirin) - in your case its utility is doubtful besides it should not be given to patients predisposed to asthmatic attacks. You have not given the levels of cholesterol and triglycerides; hence I am unable to comment on the rationality of administering Tonact TG, which again is a combination product that contains atorvastatin and fenofibrate. The combination product has many potentially serious side effects. As per globally accepted guidelines on the treatment of high blood pressure in young sexually active males below 55 years of age, before any drug is prescribed, attempts should be made to lower the pressure by life style changes such as low salt diet, mild exercise in the form of brisk walk to cover at least 4.5 km in 45 minutes daily, low fat diet etc. If the diastolic blood pressure does not fall below 90 (currently 96), then a single drug enalapril (sold as Enam) 5-10 mg daily 1-2 times daily should be prescribed. If one drug is not effective, then and then only a second drug can be added which should be either amlodipine alone (sold as Amlodac) 5 mg daily OR a diuretic such as metolazone (sold as Metoz) 2.5 mg in the morning. Three drugs are needed in rare cases. Combination products such as Repace H and Tonact TG should be avoided since the dose of ingredients can not be altered and side effects get added up.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------